Heavy Rain, Wilson
- When
- May 11, 5:00 AM CST to May 12, 5:00 AM CST
- Where
- Wilson County, 0.48 mi ENE of La Guardo
- Reported by
- NWS Employee
- Coordinates
- 36.302, -86.422
A 24 hour rainfall total was reported by a NWS employee of 3.31 inches.
Scattered showers and thunderstorms moved slowly across Middle Tennessee during the evening and overnight hours from May 11 to May 12. Some of these storms began to train across parts of Sumner and Wilson Counties, producing heavy rainfall and some localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms moved slowly across Middle Tennessee during the evening and overnight hours from May 11 to May 12. Some of these storms began to train across parts of Sumner and Wilson Counties, producing heavy rainfall and some localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 11, 2:03 AM CST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 303 AM CDT Thu May 11 2017 .SHORT TERM... (Today-Sat Night) Will be making some further minor changes as press time approaches, but the dry wx pattern of the past few days looks to be coming to an end. Current regional radar mosiacs along with the latest HRRR and other short range model solutions showing iso light shwrs transversing the mid state region thru at least the morning hrs. Furthermore, model solutions are in general good consensus thru the short term forecast period. SPC placing northwestern and northern portions of the mid state in slight risk for svr tstms, i.e. locations generally along and northwest of a Lobelville to Nashville to Celina line. The majority of the rest of the mid state has been placed in a marginal risk for svr tstms. Both slight and marginal risk pertain to the late this afternoon into early evening hrs tonight. SPC states that strong to svr tstms will be possible with large hail and damaging winds being the main concerns in generally a unidirectional sfc-6km shear environment. In agreement with SPC's reasoning here, and it looks like best potential of sct mdt shwrs and tstms will be across northwest portions of the mid state starting around or slightly after 11/20Z(3 pm CDT)this afternoon, with this potential spreading across most of the mid state region during the early evening hrs, with the potential of strong to svr convection diminishing after 12/03Z(10 pm CDT)this evening. A smorgasbord of model projected instability indicies, soundings, pw values, and low level jet dynamics across the mid state region illustrating this potential also. Even though the strong to svr potential will be ending, look for most of the mid state to experience numerous mdt shwrs and tstms with iso to sct tstms by late tonight. Sfc front will sag into the mid state region by 12Z Fri and then push southward out of the mid state region after 18Z Fri. Broad upper level troughing will become established southwest to northeast across the mid state region as Fri progresses and drift southeastward. Although potential of any strong to svr convection will be well south of the mid state region on Fri, look for numerous shwrs and tstms to continue across the mid state region as the day on Fri progresses. As upper level troughing moves southeastward because of a strong upper level omega blocking pattern developing across the cntrl U.S., tstm chances should end across most of the mid state except the Cumberland Plateau Region in the Fri evening hrs, with lingering light iso to sct shwrs across southern and eastern portions of the mid state after midnight Fri night. These strong upper level omega blocking influences will build across the mid state Sat into Sat night. In association with this, a 1016 mb sfc high pressure center will become establish across the mid state by late Sat night. This will result in decreasing cloudiness and dry conditions prevailing across the mid state region Sat thru Sat night. As for temps, will be making some further minor changes as press time approaches, temps today look like they will generally range 5 to 10 degrees above seasonal normal values, continuing in the mid 80s, lower 80s Cumberland Plateau Region. With increasing chances of shwrs/tstms as tonight progresses under cldy skies, lows tonight will mainly be in the lower 60s. With the brunt of shwr/tstm activity expected across the mid state on Fri. under a continuance of cldy skies, highs on Fri. will actually be a few degrees below seasonal normal values. Highs on Fri will generally range from 70 to 75 degrees. Lows Fri night will be near seasonal normal values in the low to mid 50s. Look for afternoon high temps to remain in the lower to mid 70s, around 70 Cumberland Plateau Region on Sat. As CAA pattern becomes a little bit more pronounced on Sat night, lows are expected to be slightly cooler. Lows Sat night will be in the lower 50s, upper 40s to around 50 Cumberland Plateau Region. 31 .LONG TERM... (Sun-Wed) Sunday through Tuesday will bring a building upper level ridge and a warming trend. Lows will start mostly in the lower 50s Sunday, climbing to the lower 60s by Tuesday morning. Daytime highs will climb through the 80s, with some areas possibly touching 90 on Tuesday. This would be more than 10 degrees above normal. On Wednesday, very warm conditions will continue. Slight weakening in the ridge will bring the potential for isolated thunderstorms. A look ahead indicates the upper ridge will keep above normal temperatures in place through at least the end of next week. Isolated to scattered thunderstorms may occur, but no significant rain making systems are indicated through next week. 13 && .AVIATION... 06Z TAF DISCUSSION. Cannot rule out an isolated shower at CKV/BNA early in the TAF period. Otherwise, no fog anticipated tonight due to 15-25kt LLJ. Confidence increasing on -SHRA/-TSRA affecting CKV/BNA late in the TAF period and have added VCTS/-SHRA along with MVFR vis/cigs at CKV. Light southwest winds tonight will increase Thursday morning with gusts to 20 knots at times, then veer to westerly late in the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Nashville 86 63 74 54 74 / 20 50 80 30 0 Clarksville 84 61 69 52 73 / 30 60 80 20 0 Crossville 80 60 72 52 68 / 10 30 80 60 10 Columbia 84 62 74 54 74 / 10 40 80 30 0 Lawrenceburg 85 62 75 54 74 / 10 30 80 40 0 Waverly 83 62 71 53 74 / 20 60 80 20 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........Shamburger
Hazardous Weather Outlook National Weather Service Nashville TN 501 AM CDT Thu May 11 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-121000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 501 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Some strong to severe thunderstorms will be possible across Middle Tennessee this afternoon and evening. Damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
The Nashville radar (KOHX), 14 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
4 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
A 24 hour rainfall total was reported by a NWS employee of 3.31 inches.
A 24 hour rainfall total was reported by the Bethpage COOP observer of 3.02 inches.
A 24 hour rainfall total was measured at NWS Nashville of 2.29 inches.
A 24 hour rainfall total was reported by CoCoRaHs Station Green Hill 3.1 NNE of 2.55 inches.
Flood waters were reportedly surrounding Bethpage Elementary School.
A NWS employee reported that water covered parts of Bates Road and Bradshaw Road near Laguardo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694113, 694109, 694110, 694111, 694108, 694112.